Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

What causes disequilibrium after a UTI?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 3552 Questions
My husband was diagnosed with a urinary tract infection 5 days ago after several days of feeling unwell. He was prescribed Septra, and when that was clearly not effective after 3 days (he still had episodes of fever) Cipro was prescribed and was effective in reducing his fever and other symptoms. He is suffering from dizziness, actually the first symptom before the others were evident. He is unable to take a step or two without the support of a walker or holding on to a table or wall. He has fallen once already. He saw the doctor again yesterday. The results of the culture were in and showed a strep infection. He is now on penicillin and will be taking ampicillin for 10 days. He has no fever, has a good appetite and looks well. The problem that we're most worried about now is his disequilibrium. He needs support to take even a step or two. That is a huge change from a week ago. His blood pressure and other vital signs are fine. Do you think that there's something else (e.g. neurological) going on? When he has fever he always is unsteady on his feet but that condition seems to disappear when he gets better. My husband is 85 and has had many health problems, including lymphoma 10 years ago, and spinal stenosis. Help!
Posted Mon, 24 Feb 2014 in Infections
Answered by Dr. Albana Sejdini 55 minutes later
Brief Answer: Following causes to disequilibrium.... Detailed Answer: Hi my dear, Thank you for sharing your husband's concern with XXXXXXX I have read the medical history of your husband and feel sorry for the situation he is in. At the same time, I am happy to know that his UTI was treated well and he is feeling much better now. With regards to his disequilibrium, based on the data you provided, he has been suffering of high fever during which he was feeling unsteady. I'd suggest to consult a neurologist and to do head CT-scan and EEG to rule out brain damages. Another factor could be Menier's syndrome (problems with inner ear) and/or dehydration when passing through severe UTI and high fever. I suggest to get him further evaluated by an ENT specialist and neurologist and give him plenty of water and o.r.s to replace the lost fluids/electrolytes during UTI fever. At the end, as he is running frequent UTI, a further evaluation by an urologist is needed together with abdominal ultrasound. If your husband is uncircumcised, I'd advise to discuss with his urologist if circumcision is a permanent solution to his UTI. Hope it was of help! Dr.Albana
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor